Alert archive / Kansas / Blowing Dust Advisories in 2021
Blowing Dust Advisory 1, NWS Dodge City, KS
NWS Dodge City, KS issued this blowing dust advisory at Dec 15, 2021, 12:32 PM CST for 24 counties in Kansas. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Dec 15, 2021, 12:32 PM CST (18:32 UTC)
- Expired
- Dec 15, 2021, 5:48 PM CST
- In force
- 5 hr
- Issued by
- NWS Dodge City, KS
All 24 counties
Clark County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 38 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2885 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
945 WWUS73 KDDC 151832 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 1232 PM CST Wed Dec 15 2021 KSZ030-031-043>046-061>066-074>080-084>088-160100- /O.NEW.KDDC.DU.Y.0001.211215T1832Z-211216T0000Z/ /O.CON.KDDC.HW.W.0010.000000T0000Z-211216T0100Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Morton-Stevens-Seward-Meade-Clark- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 1232 PM CST Wed Dec 15 2021 /1132 AM MST Wed Dec 15 2021/ ...BLOWING DUST ADVISORY IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS EVENING... * WHAT...For the High Wind Warning, southwest winds 35 to 55 mph with gusts up to 85 mph. For the Blowing Dust Advisory, visibility between one quarter mile and one mile in blowing dust. * WHERE...Portions of central, south central, southwest and west central Kansas. * WHEN...For the High Wind Warning, until 7 PM CST /6 PM MST/ this evening. For the Blowing Dust Advisory, until 6 PM CST /5 PM MST/ this evening. * IMPACTS...Hazardous driving conditions due to reduced visibility. Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... The Kansas Department of Health and Environment recommends that you take preventative measures during this blowing dust event...such as staying indoors or wearing protective breathing masks if outside. High dust concentrations can cause respiratory problems...decrease lung activity...aggravate asthma...and lead to potential heart-related problems...especially with children...elderly...or those with pre-existing respiratory conditions. Motorists should not drive into an area of blowing dust. Remember, Pull Aside, Stay Alive. People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && Springer $$ KSZ081-089-090-160100- /O.CON.KDDC.HW.W.0010.000000T0000Z-211216T0100Z/ Pratt-Comanche-Barber- Including the cities of Pratt, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 1232 PM CST Wed Dec 15 2021 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING... * WHAT...Southwest winds 30 to 50 mph with gusts up to 75 mph. * WHERE...Comanche, Pratt and Barber Counties. * WHEN...Until 7 PM CST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ Springer
1 follow-up statement
252 WWUS73 KDDC 152348 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 548 PM CST Wed Dec 15 2021 KSZ030-031-043>046-061>066-074>080-084>088-160100- /O.CAN.KDDC.HW.W.0010.000000T0000Z-211216T0100Z/ /O.CAN.KDDC.DU.Y.0001.000000T0000Z-211216T0000Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Morton-Stevens-Seward-Meade-Clark- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 548 PM CST Wed Dec 15 2021 /448 PM MST Wed Dec 15 2021/ ...HIGH WIND WARNING IS CANCELLED... ...BLOWING DUST ADVISORY IS CANCELLED... Winds have rapidly fallen below high wind criteria at sunset. Areas of suspended dust or smoke will reduce visibility for a few more hours. The high wind warning and blowing dust advisories are cancelled. $$ KSZ081-089-090-160100- /O.CAN.KDDC.HW.W.0010.000000T0000Z-211216T0100Z/ Pratt-Comanche-Barber- Including the cities of Pratt, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 548 PM CST Wed Dec 15 2021 ...HIGH WIND WARNING IS CANCELLED... Winds have rapidly fallen below high wind criteria at sunset. Areas of suspended dust or smoke will reduce visibility for a few more hours. The high wind warning and blowing dust advisories are cancelled. $$ Turner
What forecasters said that day
The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this blowing dust advisory went out at Dec 15, 12:22 PM CST, 10 minutes earlier.
Area forecast discussion, Dec 15, 12:22 PM CST, 10 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1222 PM CST Wed Dec 15 2021 ...Updated Short Term... .SHORT TERM...(This evening through Thursday) Issued at 1211 PM CST Wed Dec 15 2021 Historic wind event is unfolding as expected across southwest KS, with sustained southwest winds well into the 40-50+ mph range and peak gusts reaching 70-80+ mph. Highest observed gust so far in our area was 85 mph in Garden City, and 108 mph in southeast CO. Winds will remain damaging through at least 2 pm this afternoon, and will stay strong through sunset, after which will rapidly diminish to aob 20 mph by 9 pm this evening as the primary cold front associated with this system moves south through our area. If that was not enough, unseasonably warm temperatures (afternoon highs in the 60s and 70s) will combine with very dry air to foster extremely dangerous fire weather conditions for all 27 counties in our FA. This is made even worse by the lack of any measurable precipitation in several weeks leading to exceptionally dry fuels. Any fire that gets going will be essentially impossible to control until the wind weakens and temperatures cool later this evening. As a result of all these factors, a Red Flag Warning and High Wind Warning are both in effect for our entire area through 7 pm this evening. Overnight, north winds behind the aforementioned cold front will transport cold air into southwest KS, and lows will drop into the mid teens in our northwest zones to upper 20s in our southeast zones. Thursday will be a reasonably pleasant day as surface high pressure behind the cold front drifts from the central plains and into the Ozarks, maintaining clear skies over southwest KS. Winds will shift back around to southerly during the day, becoming somewhat gusty near the KS/OK border, although nowhere near Wednesday levels. Temperatures will be much closer to normal, but still a few degrees above with afternoon highs in the upper 40s to mid 50s. .LONG TERM...(Thursday through Tuesday) Issued at 320 AM CST Wed Dec 15 2021 High pressure builds in behind the aforementioned system with lee troughing developing across eastern Colorado Thursday. This will be short lived as a secondary piece of energy moves through the area Friday with another cold front and push of cooler air. The remainder of the long term remains dry as upper level ridging builds over the Northwest United States and an upper level low spinning over Mexico. As for temperatures, highs will reach into the low 50s Thursday and Friday before being pushed down into the 40s Saturday. We then rebound into the 50s Sunday into the early part of next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1105 AM CST Wed Dec 15 2021 While VFR flying conditions are expected this TAF cycle for all terminals, a historic wind event is unfolding across all of southwest KS. Exceptionally strong southwest winds in the 40-45 kt range with gusts of 55-65 kts will continue through 20-22Z, gradually diminishing from west to east and becoming westerly or northwesterly through the afternoon and early evening. By 03-04Z Thursday, northwest winds will be aob 15 kts at all terminals, and will decrease further to light and variable by 08-11Z Thursday. && .PRELIMINARY POINT TEMPS/POPS... DDC 73 25 51 27 / 0 0 0 0 GCK 68 22 50 25 / 0 0 0 0 EHA 65 22 53 28 / 0 0 0 0 LBL 70 21 52 26 / 0 0 0 0 HYS 70 23 50 24 / 10 0 0 0 P28 78 31 54 29 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 7 PM CST /6 PM MST/ this evening for KSZ030-031-043>046-061>066-074>081-084>090. Red Flag Warning until 7 PM CST /6 PM MST/ this evening for KSZ030-031-043>046-061>066-074>081-084>090. && SHORT TERM...Springer LONG TERM...Hovorka_42 AVIATION...Springer
Hazardous weather outlook, Dec 15, 3:26 AM CST, 9 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 326 AM CST Wed Dec 15 2021 KSZ030-031-043>046-061>066-074>081-084>090-160930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 326 AM CST Wed Dec 15 2021 /226 AM MST Wed Dec 15 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A red flag warning and high wind warning is in effect for all areas. See the latest fire and wind headlines for more information. Day 1 Hazards ------------- * Non-thunderstorm wind: Extreme risk * Fire weather: Extreme risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc
In the hours before
Local storm report, Dec 15, 12:01 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1201 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM NON-TSTM WND GST 3 NW PIERCEVILLE 37.92N 100.72W
12/15/2021 M74 MPH FINNEY KS ASOS
ASOS STATION KGCK GARDEN CITY.
&&
JRJLocal storm report, Dec 15, 12:05 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1205 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM NON-TSTM WND GST 1 NE JOHNSON CITY 37.58N 101.73W
12/15/2021 M67 MPH STANTON KS AWOS
AWOS STATION KJHN JOHNSON CITY.
&&
JRJLocal storm report, Dec 15, 12:06 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1206 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 AM NON-TSTM WND GST 2 E MEDICINE LODGE 37.28N 98.55W
12/15/2021 M62 MPH BARBER KS ASOS
ASOS STATION KP28 MEDICINE LODGE.
&&
JRJLocal storm report, Dec 15, 12:21 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1221 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM NON-TSTM WND GST 4 NNW THE HAGGARD ELEVA 37.69N 100.35W
12/15/2021 M64 MPH GRAY KS MESONET
MESONET STATION FW8871 CIMARRON.
&&
JRJLocal storm report, Dec 15, 12:22 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1222 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 PM NON-TSTM WND GST 3 ENE DODGE CITY 37.77N 99.97W
12/15/2021 M68 MPH FORD KS ASOS
ASOS STATION KDDC DODGE CITY REGIONAL
AIRPORT.
&&
JRJLocal storm report, Dec 15, 12:28 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1228 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM NON-TSTM WND GST 11 S BIG BOW 37.40N 101.54W
12/15/2021 M71 MPH STANTON KS MESONET
MESONET STATION EW7515 JOHNSON.
&&
JRJThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 11:28 AM CST | Dust Storm Advisory | DDC | Finney, Grant, Gray, Haskell, Kearny, Meade and 2 more | 47 min |
Nearby
Blowing Dust Advisories in Kansas, 2021Every blowing dust advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.